MAUDE Adverse Event Report: ENDOLOGIX AFX2; AFX2 BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; AFX2 BIFURCATED STENT GRAFT
Model Number BEA22-40/I13-40
Medical Device Problem Codes Entrapment of Device (1212); Improper or Incorrect Procedure or Method (2017); Activation, Positioning or Separation Problem (2906); Device-Device Incompatibility (2919)
Health Effect - Clinical Codes Cardiopulmonary Arrest (1765); Death (1802); Failure of Implant (1924); Blood Loss (2597)
Date of Event 09/15/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The device involved in the event will not be returned for evaluation as it was explanted but disposed of by the facility.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
The physician was implanting an afx2 bifurcated stent graft to treat the patient for an abdominal aortic aneurysm (aaa).Reportedly, during the procedure the pull through wire was wrapped around the graft and the stent became crossed inside the aorta and partially deployed.The physician was unable to straighten the wire to see the graft in the bifurcation of the iliacs.The physician elected to abort the stent graft placement and converted to an open procedure to explant the graft.The stent graft was explanted successfully, and the physician completed a repair with a non-endologix aorto-bi-femoral dacron graft.Post procedure, the patient was transferred to intensive care unit (icu), intubated, and later expired.The device will not be returned as it was disposed of by the facility.
 
Event or Problem Description
The physician was implanting an afx2 bifurcated stent graft to treat the patient for an abdominal aortic aneurysm (aaa).Reportedly, during the procedure the pull through wire was wrapped around the graft and the stent became crossed inside the aorta and partially deployed.The physician was unable to straighten the wire to see the graft in the bifurcation of the iliacs.The physician elected to abort the stent graft placement and converted to an open procedure to explant the graft.The stent graft was explanted successfully, and the physician completed a repair with a non-endologix aorto-bi-femoral dacron graft.Post procedure, the patient was transferred to intensive care unit (icu), intubated, and later expired.The device will not be returned as it was disposed of by the facility.During the investigation, it was confirmed that the initial procedure was off-label due to absence of an aortic aneurysm, concomitant use with products outside the ifu, and under-sizing of the iliac limbs and aortic neck anatomy.Note: endologix received medwatch reports # mw5096848 and mw5096936 for this reported event / patient.
 
Additional Manufacturer Narrative
An evaluation of the manufacturing record was completed.A review of the part number / lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event / incident.There are no other equivalent adverse events / incidents for this lot number existing within the endologix complaint handling system.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because it was disposed by the explanting hospital.A clinical evaluation of the adverse event / incident was completed.An examination of medical records and/or medical imaging received by endologix shows the reported event of difficulty to deploy, conversion to open repair, and device explant are confirmed per the operative notes.This is consistent with the reported adverse event / incident.Device, user, procedure, or anatomy relatedness of this event could not be determined with the medical records available for review; in addition, no definitive cause of death was noted in the medical records.During the investigation, endologix found reasonable evidence to suggest the device was used off-label due to the following factors: absence of an aortic aneurysm, concomitant use with products outside the ifu, the right common iliac artery was 7.8mm (should be 10-23mm per ifu), the left common iliac artery was 7.0mm (should be 10-23mm per ifu), and distal aortic neck was 11.3 (should be 18-32mm per ifu).The procedure-related harms for this event were abnormal blood loss and cardiac arrest four times.The final patient status was reported as expired on (b)(6) 2020 at 0443.No additional investigation of this reported adverse event / incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events / incidents.Device iteration is afx2.Corrections: d11: concomitant product.G4: awareness date.H6: evaluation result codes; remove 3233.H6: evaluation conclusion codes; remove 11.

Brand Name
AFX2
Common Device Name
AFX2 BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key10627797
Report Number2031527-2020-00281
Device Sequence Number19634466
Product Code MIH
UDI-Device Identifier00818009015075
UDI-Public(01)00818009015075(17)230211
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/11/2023
Device Model NumberBEA22-40/I13-40
Device Lot Number2331372009
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/15/2020
Supplement Date Received by Manufacturer11/17/2020
Initial Report FDA Received Date10/05/2020
Supplement Report FDA Received Date12/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX INTRODUCER SYSTEM II, SN: (B)(6).
Outcome Attributed to Adverse Event Death;
Patient Age56 YR